News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Neurological Illness Following Drug Induced Hyperthermia


 Endure - Thu Oct 30, 2008 2:25 am

I have an exteremely rare, odd and complex problem that developed after a recreational drug overdose and despite 8 years of specialists and research I am no closer to a disgnosis.

Im a 32 year old male, about 8 years ago I had an overdose to a combination of recreational drugs which I had been taking on a weekend basis for bout 5 years at rave parties without any prior incidencde. Unexpectadly one night I experienced severe life threatening hyperthermia which was so severe I was certain at the time it would be fatal. After waiting under a cold shower for the paramedics I was later treated at the hospital with ice packs, wet soaked sheets and medications.

After suprisingly survivng the incidence the first thing I noticed was that now I was ironically left with an allergic type reaction to ALL psychotropic/pyschoactive drugs which I had been able to take previously without ANY issues, even the smallest amount of any pyschoactive substance was causing me to become ill and feverish. It felt like the overdose had broken something in my body.

Unable to accept my fate I experimented a few more times with the smallest minute amounts of recreational drugs to try and work out what had gone wrong in my body but the hyperthermia and ill response was the same outcome each time and then things went from bad to worse..... Somehow during one of my trials I ended up doing more damage and again was taken to hospital but this time with severe chest pains and overheating. Following that day I foundmyself stuck with new symptoms and constant daily overheating and spent months unable to move as every attemp resulted in chest pains. I was later to learn this was the symptoms and the begining of a Neurological condition called Dysautonomia.

It seems my LAST trial with drugs immedeately resulted in full blown Autonomic Dysfunction, and the initial overdose and the allergic reactions I'd develop contributed to it in someway.

8 years on I am still overheating almost everyday, I spend monsth on end in front of the air conditioner, although heat intolerance is common in Dysautonomia mine goes further as I actually generate excessive heat even in winter and very cold temperatures. All my bodies automatic functions are now messed up and my life is pretty limited by my disability.

Furthermore I have developed detereoration in my joints of unknown origin and suffer from chronic pain but I am unable to take any pain medication for it as all the painkillers Ive tried including, tramadol (ultram), morphene, hydrocodone, codene, oxycodone, bupranorphine, fentanyl patches, al of them end up with me in the E.R. even from 1 capusle or the lowest dose with adverse reactions like respiratory depression, irregular heart, digestive issues, difficuly swalowing and a worsening of my temperature to the point it becomes unbearable. It seems the allergice type reaction I had initially developed to pyschotropic medications is still at play 8 years on as it will not allow me to take pain medications despite trying everything out there.

What is it exactly that I have broken in myself to have lead to such complicated frustrating odd symptoms? all my motor and reflex symptoms are fine which leads my specialists to belive that the initial hyperthermia may have damaged small areas around the hypothalamus and as a result is causing bigger complications through out my body, but no one knows how to fix it or why I now have such a severe chemical hypersensitivity to the point I cant even take any painkillers.

I apoligise for a lengthy topic but this is the brief version of events , Im desperate for any help would really appreciate it. Even if your unsure, if you know of any Dr Houses out there please forward my request to them. Thank you
 Endure - Mon Nov 03, 2008 2:31 am

Maybe I was asking the wrong questions, I guess to some extent I accept there may never be a cure to the most part of my condition and I will have to take this mysterious illness to my grave, but I don't want to give up hope and I need to keep trying for some resolution because this effects my present and future life

Being an ill person with multiple symptoms its a real problem for me that my body rejects all psychoactive medications that I need for pain managment and for future reoccurance of kidney stones that may happen again, and future surgery which I've been told I need for my joints but unable to have due to recations to anesthesia and anelgesics and for emergency accidents and other medical situations for which there is currently nothing that can be administered.

There are several layers to my condition....
-Autonomic Dysfunction
-Chronic Severe Overheating/fevers that occur randomly throughout the day but are worsened by adverse reactions, sexual activity, air temperature.
-Chemical sensitivity, allergic reactions, and intolerance to all psychoactive medications.
-Chronic Joint pains and detereoration of unknown origin.

All of this began immideately following the hyperthermia I experinced during the
overdose prior to that I had no health problems or complications.

Now as bad as the Autonomic Dysfunction symptoms are I can still live with it but its the others that cause the more problemetic complications. To reduce my chronic pain I need to be able to take painkillers, but the cehmical sensitivity and the overheating make that impossible.. I guess what i need to know is how are all those factors tied in? How is it that an adverse reaction to medications also has an influnce on worrsening my pre-existiung temperature problems.

Is there a part of the brain that is influenced by all factors that govern temperature regulation, drug and medication tolerance and sexual activity?

Is allergic/adverse reactions or drug intolerance/chemical sensitivty goverened by a particualr part of the brain? how is is that someone like myself can experience such widespread general intolerance to ALL pyschoactive medications when previously there was no such problem, does it have anything to do with the body developing antibodies to medications that leads to the rejection or is it some hypersensitivity within my body that cant handle the hormones or brain chemical release changes induced by psychoactive medications? The closest thing I could find is that GABA glutamate receptors have an influence on the way medications are processed, could it be that the GABA glutamate receptors in my hypothalamaus or preoptic area was damaged which could explain the multiple symptoms and influence on temperature and the adverse reactions? My other theory is the influence of Cytochrome CYP-enzymes and P450 enzyme polymorphisms which are known to have effects on causing adverse drug reactions.

Is there some sort of specific test that you can recommend be done to detect the problem?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here